In Reply Braithwaite and Moore have correctly identified in their recent letter that development of a suppressed thyrotropin (TSH) level following initiation of levothyroxine therapy may occur due to subsequent development of hyperthyroidism including Graves or toxic multinodular goiter rather than simply overtreatment. The conversion of autoimmune hypothyroidism to hyperthyroidism does occur; the exact frequency of this event is unknown but likely to be rare, and such events are still reported in the “unusual” case literature.1 They are therefore right to highlight that both adequate long-term TSH monitoring during levothyroxine therapy and patient education on the symptoms of hyperthyroidism are needed to reduce the risk of TSH suppression. However, we believe that subsequent development of noniatrogenic hyperthyroidism would only account for a small proportion of the suppressed TSH levels observed in our data set. Our data set excluded anyone who ever had a diagnosis of Graves disease, multinodular goiter, or thyroiditis (including postpartum), as well as anyone who ever required antithyroid drugs, radioiodine, or surgery, even after levothyroxine therapy initiation. Therefore, any individual developing noniatrogenic hyperthyroidism after levothyroxine therapy initiation would have had to have been unrecognized by health professionals over several years and therefore is likely to represent only a small number of individuals.
Taylor PN, Okosieme OE, Dayan CM. Treatment of Borderline Elevated Thyrotropin Levels—Reply. JAMA Intern Med. 2015;175(3):466–467. doi:10.1001/jamainternmed.2014.7862
Coronavirus Resource Center
Customize your JAMA Network experience by selecting one or more topics from the list below.
Create a personal account or sign in to: